banner
Health Team

Ohio hospital says child opioid exposure occurring too often

Posted July 8

— A doctor in southwest Ohio says her hospital has been treating as many as two children a week for accidental exposure to suspected opioids.

The Dayton Daily News reports (http://bit.ly/2tY8EWx ) Dr. Kelly Liker, a pediatrician at Dayton Children's Hospital, says it's often unclear how the children with overdose symptoms are being exposed to heroin or fentanyl.

Two children have died of opioid poisoning in Dayton's Montgomery County this year, including a 13-month-old girl in May.

A county children's services official says children with overdose symptoms have responded to treatment with naloxone, the opioid reversal drug. But it's not always clear what they've been exposed to because hospital blood tests can't show whether it's the synthetic opioid fentanyl or one of its analogues.

Small amounts of fentanyl can trigger an overdose.

Comments

Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all